Heavy Snow, Chuska Mountains
- When
- February 17, 12:00 PM MST to February 19, 2:00 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- SNOTEL
The Navajo Whiskey SNOTEL reported 11 inches of snow.
A deep upper level low pressure system moved into the Great Basin on February 17, 2019 and forced moist southwest flow over New Mexico through the 18th and 19th. Meanwhile, a potent back door cold front shifted southwest through eastern New Mexico and set the stage for strong upslope flow along the central mountain chain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A deep upper level low pressure system moved into the Great Basin on February 17, 2019 and forced moist southwest flow over New Mexico through the 18th and 19th. Meanwhile, a potent back door cold front shifted southwest through eastern New Mexico and set the stage for strong upslope flow along the central mountain chain. The combination of deep moisture and lift in association with the upper level low pressure system along with much colder air allowed widespread snow and blowing snow to develop over the region. The heaviest snowfall impacted areas along the Continental Divide and the northern mountains of New Mexico where six to 12 inches was reported. The Rio Grande Valley picked up lighter snowfall amounts anywhere from one to four inches. The very cold air in place over the area on the morning of the 18th led to widespread travel impacts with numerous motor vehicle accidents. This was the first storm system since the New Year's holiday to drop appreciable snowfall amounts over far northeastern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 17, 10:44 AM MST, 1 hour 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1044 AM MST Sun Feb 17 2019 .AVIATION... 18Z TAF CYCLE Mts occasionally obscured in sct MVFR to brief IFR cigs/vsbys in -shsn over nrn and wrn NM, especially along and west of the ContDvd. Mt obscurations become more widespread along with shsn aft 00Z over wrn and nrn NM. Sfc boundary to push into ne NM aft 00Z, stretching from vcnty KRTN-KLVS-KTCC with MVFR cigs/vsbys developing aft 18/06Z along with -sn and br. && .PREV DISCUSSION...819 AM MST Sun Feb 17 2019... .UPDATE... Been snowing steadily in the Gallup area this morning although it's slacked off a bit just now at the airport. Models indicate a wave of light precipitation to continue moving northeast over northwest NM this morning and through the afternoon, enough for some light snow accumulations of one to 3 inches. Not intending to issue any highlights at this time for today, want to leave the focus on the the impending storm system Monday. Updated ZFP already out and grids published. && .PREV DISCUSSION...245 AM MST Sun Feb 17 2019... .SYNOPSIS... Breezy and cool conditons are in store today along with a few snow showers across the northern half of the state. Snow chances increase overnight across northern New Mexico as a cold upper low approaches from the west. This upper low is forecast to combine with a strong backdoor cold front to generate widespread snow for much of central and northern New Mexico from late-day Monday through at least Tuesday morning. Wednesday is now looking like the day in between storm systems as another cold upper low is forecast to bring widespread snowfall to western portions of the state late-day Thursday and to central and eastern areas Friday and Saturday. Cold temperatures will accompany this system, allowing snow accumulations to occur in the lower elevations. && .DISCUSSION... A few light snow showers over western NM continuing to show up on radar this morning. Mainly isolated snow showers will continue across the northern half of the state today, mainly northwest third. Numerical weather prediction models trending a bit slower and slightly farther north with the early week system. As a result, snow will be slower to begin over western and far northeast NM Monday. Monday night looking like the time-frame for the most widespread moderate to locally heavy snow over much of the forecast area. Interestingly, both the NAM12 and GFS keep the strongest surface pressure gradient associated with the backdoor cold front east of mid RGV Monday night. This, along with textbook PVA and jet placement would result in better chances for accumulating snow in the ABQ metro late Monday night into Tuesday morning. Heaviest amounts pushing one foot most likely in the northern mountains and northeast highlands. Models trending toward a faster progression of the upper low/trough Tuesday, gradually ending snow most areas by Tuesday afternoon. A bitter cold airmass will accompany this system and many areas above 6500 feet elevation won't break the freezing mark for highs both Tuesday and Wednesday. Wednesday now looking like the day in between systems as the next deep upper-level low drops into NV on Thursday. The southwest flow aloft ahead of this feature is moist enough such that snow showers get underway over western NM Thursday afternoon. GFS and ECWMF then differ on how the trough/low evolves thereafter. GFS drops the low into to near Las Vegas, NV Friday and to near the NM bootheel Saturday morning while the ECMWF is farther north and keeps the system a more progressive open wave. Plenty of changes to come from the models but the GFS solution (deep closed low near the bootheel is the version of New Mexico's perfect snow storm. 33 && .FIRE WEATHER... Progressively colder conditions are forecast through mid week, with temperatures below normal and trending well below normal after a backdoor cold front and an upper level low hit the state Monday into Tuesday. Despite the colder airmass, vent rates look to be good to excellent through Tuesday. Chances for wetting precipitation will increase through Tuesday as the upper level low approaches from the west and moves over. Significant snow accumulation is likely across northern New Mexico late Monday through Tuesday. Vent rates will trend down Wednesday and be a mix of poor to good, but will rebound Thursday in advance of the next storm system. Look for chances for wetting precipitation to ramp-up significantly by the end of the week and continue into the weekend, with good chances for accumulating snow across much of the area as a very cold upper low crosses the region. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 AM Monday to 5 PM MST Tuesday for the following zones... NMZ507-508-519-521>524-526-533-534-537-539. Winter Storm Warning from 8 PM this evening to 5 PM MST Tuesday for the following zones... NMZ504>506-517-530>532. Winter Storm Warning from 11 AM Monday to 5 PM MST Tuesday for the following zones... NMZ518. Winter Storm Watch from late tonight through Tuesday afternoon for the following zones... NMZ502-503-510>516-527>529. Winter Weather Advisory from 8 PM this evening to 5 PM MST Tuesday for the following zones... NMZ501. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 248 AM MST Sun Feb 17 2019 NMZ501>540-181130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 248 AM MST Sun Feb 17 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday A potentially significant winter storm system remains on track for much of northern and central New Mexico Monday and Tuesday. This system will be very cold with the likelihood for widespread accumulating snow, blowing snow, reduced visibility, and difficult travel conditions. Another winter storm is poised to move into New Mexico late-day Thursday into Friday and perhaps Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
725 AM MST SUN FEB 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HIGH SUST WINDS 7 ENE TUCUMCARI 35.21N 103.61W
02/16/2019 M45 MPH QUAY NM ASOS
KTCC ASOS.
0222 PM NON-TSTM WND GST 7 ENE TUCUMCARI 35.21N 103.61W
02/16/2019 M59 MPH QUAY NM ASOS
KTCC ASOS.
&&
EVENT NUMBER ABQ201900920
EVENT NUMBER ABQ201900921
99PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
922 AM MST SUN FEB 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW EAGLE NEST 36.56N 105.26W
02/16/2019 M1.0 INCH COLFAX NM CO-OP OBSERVER
0738 AM SNOW 5 E EL MORRO 35.05N 108.24W
02/17/2019 E2.0 INCH CIBOLA NM TRAINED SPOTTER
0915 AM SNOW 3 S FARMINGTON 36.71N 108.19W
02/17/2019 M1.0 INCH SAN JUAN NM COCORAHS
0915 AM SNOW 2 WSW AZTEC 36.82N 108.04W
02/17/2019 M1.3 INCH SAN JUAN NM COCORAHS
0915 AM SNOW 5 ESE BLACK LAKE 36.27N 105.18W
02/17/2019 M1.3 INCH COLFAX NM COCORAHS
0915 AM SNOW ANGEL FIRE 36.39N 105.28W
02/17/2019 M1.5 INCH COLFAX NM COCORAHS
&&
EVENT NUMBER ABQ201900922
EVENT NUMBER ABQ201900923
EVENT NUMBER ABQ201900924
EVENT NUMBER ABQ201900925
EVENT NUMBER ABQ201900926
EVENT NUMBER ABQ201900927
AGC12 heavy snow, 1 winter storm. Local standard time, as filed.
The Navajo Whiskey SNOTEL reported 11 inches of snow.
Various sources around Farmington, Aztec, and Bloomfield reported snowfall amounts from 6 to 10 inches. Difficult travel conditions were reported.
Snowfall reports between Cedar Hill, Navajo Lake, and Dulce ranged from 3 to 7 inches. Difficult travel conditions were reported.
Various sources from near Chama to Tierra Amarilla and Canjilon reported snowfall amounts from 6 to 12 inches. Difficult travel conditions were reported.
Various sources from near Vacas Locas to Jemez and the Valles Caldera reported snowfall amounts from 6 to 16 inches. Difficult travel conditions were reported.
Various sources around Red River and Taos Ski Valley reported snowfall amounts from 6 to 12 inches. Difficult travel conditions were reported.
Various sources in the higher terrain east of Santa Fe reported 6 to 11 inches of snowfall. Difficult travel conditions were reported.
Various sources along the east slopes of the Sangre de Cristo Mountains reported snowfall amounts from 6 to 16 inches. Difficult travel conditions were reported.
Various sources in the Taos area reported snowfall amounts from 2 to 8 inches. Difficult travel conditions were reported.
Various sources in the area around Clayton reported 4 to 7 inches of snowfall. Difficult travel conditions were reported.
Various sources in the area from Cimarron to Raton reported snowfall amounts from 5 to 10 inches. Difficult travel conditions were reported.
Various sources in the higher terrain near Las Vegas reported snowfall amounts from 4 to 8 inches. Difficult travel conditions were reported.
Various sources from Rio Rancho to the west side of Albuquerque and Los Lunas reported snowfall amounts from 2 to 4 inches. The combination of cold temperatures and a quick burst of snow resulted in treacherous travel conditions. The Albuquerque Police Department reported a total of 79 motor vehicle accidents of which 22 resulted in injuries. The extent of injuries and damages is unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797817, 797816, 797818, 797819, 797820, 797821, 797822, 797823, 797824, 797831, 797826, 797827, 797825.